Discussions By Condition: Skin conditions

Post-steroid dermatitis

Posted In: Skin conditions 7 Replies
  • Posted By: Anonymous
  • July 9, 2007
  • 04:08 AM

I have been using a mild cortisone cream on my face for over a year, and all my efforts to stop using it have been unsuccessful. Once I stop using it, my face becomes unbearabley itchy and red and irritated. Elidel cream has not worked for me, so I am currently still using the steroid-based lotion. I am hoping to hear from someone who has had a similar experience, and how they overcame the addiction to the cortisone cream. I know that it is damaging my skin every time I use it, and am desperate for a treatment that will at least help with the symptoms while my skin is weened off the cortisone. Any advice or response is appreciated.

Reply Flag this Discussion

7 Replies:

  • I have been using a mild cortisone cream on my face for over a year, and all my efforts to stop using it have been unsuccessful. Once I stop using it, my face becomes unbearabley itchy and red and irritated. Elidel cream has not worked for me, so I am currently still using the steroid-based lotion. I am hoping to hear from someone who has had a similar experience, and how they overcame the addiction to the cortisone cream. I know that it is damaging my skin every time I use it, and am desperate for a treatment that will at least help with the symptoms while my skin is weened off the cortisone. Any advice or response is appreciated.hello, i am also using a steroid called betnovate ready diluted ointment, i use it on my body and sometimes i have ran out and experienced similar skin redness and irritation as you. im not a doctor but you may have to ween yourself off the steroids slowly and gradually. talk to a dermatologist or doctor about coming off it.good luck
    yahya_1421 2 Replies
    • January 2, 2008
    • 06:21 PM
    • 0
    Flag this Response
  • I have been using a mild cortisone cream on my face for over a year, and all my efforts to stop using it have been unsuccessful. Once I stop using it, my face becomes unbearabley itchy and red and irritated. Elidel cream has not worked for me, so I am currently still using the steroid-based lotion. I am hoping to hear from someone who has had a similar experience, and how they overcame the addiction to the cortisone cream. I know that it is damaging my skin every time I use it, and am desperate for a treatment that will at least help with the symptoms while my skin is weened off the cortisone. Any advice or response is appreciated.Cortisone has effects on the adrenal or pituitary glands. You might consider purchasing herbs for adrenal or pituitary support. I have had success with alkaline water as acids in the body can often secrete through the skin creating your rashes. Most people have excess acid and toxins in the body. Sweating thru the skin will help relieve acids. Organic eucalyptus bath salts can help pull acids out of the body Niacin also causes facial flusing which can be confused with eczema. I would recommend seeing a dentist for underlying gum disease. There can be many small issues other than the cortisone which create this red rash. It is an inflammatory response and probably autoimmune. The cortisone is supressing the immune response of inflammation, so when you come off of it, the response returns. Therefore, you have only treated symptoms and not the disease process which return when the medication stops. You must seek the cause of the response whether it is external ( like laundry detergent or cosmetics ) or internal (foods/gluten or niacin). There are many external and internal variables to explore. For me, the red rash is related to gluten sensitivity. Some cosmetics and body cleaners irritate my skin, so I use all natural products purchased at a homeopathic center. They are wonderful and you will be addicted the feel of your body with these small changes in lifestyle. Trust me, looking better is all the motivation I needed to stick to the changes. I love fresh fruits and vegetables and do much better with these in my diet rather than starches and sugars which usually contain gluten. The other night, I slipped and at 2 pieces of pizza. My face swelled up and broke out into a red rash. Wow, was I reminded to do the right thing? It has been 2 days gluten free and finally, the rash is going down without even using cortisone cream. I highly doubt cortisone is your problem. Good luck!
    Anonymous 42789 Replies
    • February 23, 2010
    • 02:29 AM
    • 0
    Flag this Response
  • Because of the length of time that you have been using steroids, you have now gotten into a very well-known set of side effects that will continue to worsen the longer you are on the steroids. There is no cure for this other than complete stoppage of the steroids, along with treatments that can sometimes lessen the symptoms that will inevitably appear once you stop. There is no way of getting around these side effects, and you are going to go through some discomfort at minimum. It's also very possible that you will go through a great amount of discomfort. An oral antibiotic from the tetracycline family can be slightly helpful. This is because these have a mild anti-inflammatory effect, just as is seen when they are used to treat rosacea (btw - the condition you have is often diagnosed as "steroid-induced rosacea"). You need to be on one of these at least when you stop the steroids. Other anti-inflammatories such as Elidel or Protopic can also be of slight help, but nothing will completely take away the consequences of mis-using a prescription medication. Your skin will most likely go back to normal at some point down the road, but right now it's "addicted" to the steroids, and there's no quick and easy way to cure an addiction. Also, the suggestion of herbs and such is pretty rediculous, and the suggestion to wean yourself off will only prolong the inevitable.....
    Caladan 87 Replies
    • February 26, 2010
    • 02:57 AM
    • 0
    Flag this Response
  • I was using Elidel for a long time, perhaps 3 years. Eventually I decided to stop. I started experimenting with alternatives. Hope's relief cream helped a lot initially, but now I can't even use that. I have tried Gatorade, which seems to have had a positive effect on my skin condition. When I have the Gatorade, the skin condition almost completely disappears. So I've been trying to figure out what is in the Gatorade that is having that effect. Perhaps you might like to give it a go. What I do is purchase the powdered stuff and add 2.5 teaspoons to a pot glass of water. Do that twice a day for about 3 days and see if it makes a difference. The only downside is that it has a lot of sugar in it, so you really need to exercise that off. But hey, if I know I've got something important coming up, like an interview, then I start my Gatorade regime and within a few days I can go to the interview with full confidence that I'm not going to lose just because of my skin condition!
    Anonymous 42789 Replies Flag this Response
  • I should add that I have also been using New Zealand Manuka Honey. I'd forgotten about it but I now think it has had an impact. I was told by a skin specialist to take a certain anti-biotic, but it reacted badly with me. I had heard that Manuka Honey (otherwise known as Medical Honey) could also have an anti-biotic affect, so I tried it. Now, my skin condition has deteriorated a little bit, and I think that even though I stopped using Manuka a long time ago, that it has had an affect on me that is only just starting to undo. So I am back on Manuka for a while to see whether it is still working for me.
    Anonymous 42789 Replies Flag this Response
  • OMG I'm experiencing the same problem! Two years ago, I somehow got a rash on my face and it was really irritating. Then my aunt told me to use cortisone. Had I did a little research on how addicting it was, I would have never considered it. So, I would use cortisone every now and then to treat the rash on my face. Now when I don't use it, my skin flares out, it hurts and it irritated. I don't know what to do also :((
    Anonymous 42789 Replies Flag this Response
  • I have been using a mild cortisone cream on my face for over a year, and all my efforts to stop using it have been unsuccessful. Once I stop using it, my face becomes unbearabley itchy and red and irritated. Elidel cream has not worked for me, so I am currently still using the steroid-based lotion. I am hoping to hear from someone who has had a similar experience, and how they overcame the addiction to the cortisone cream. I know that it is damaging my skin every time I use it, and am desperate for a treatment that will at least help with the symptoms while my skin is weened off the cortisone. Any advice or response is appreciated.I've been having issues with my face as well and just learned that I need to ween myself of of the steroid. I saw a dermatologist and she was the first to diagnose this right for me. I have special face wash, gel and a antibiotic that I have to take for awhile while I slow down my use. I just started but I really recommend finding a really good dermatologist to help with this.
    Anonymous 42789 Replies Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.